Iowa, 2008Hail and Damaging Wind in Iowa, June 11, 2008
June 11, 2008 · NWS OAX · 2 events in 2 counties and zones
A very strong and unseasonably cold upper level low pressure system that was tracking across the northern plains brought a strong low level jet to the region during the early morning hours of June 11th. The warm and unstable air that worked north into the region helped spawn early morning severe thunderstorms across eastern Nebraska and southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong and unseasonably cold upper level low pressure system that was tracking across the northern plains brought a strong low level jet to the region during the early morning hours of June 11th. The warm and unstable air that worked north into the region helped spawn early morning severe thunderstorms across eastern Nebraska and southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 11, 2:18 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 11, 2:18 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
318 AM CDT WED JUN 11 2008
.DISCUSSION...
SVR WEATHER/HEAVY RAIN TDA/TNGT MAIN FORECAST CONCERN AND FOCUS.
STRONG H85 THETA E ADVCTN WAS FUELING MORNING SVR CONVECTION SERN
NEBRASKA BUT WARMER/DRY MID LVL AIR HAD SUPPRESSED ACTIVITY A
BIT FTHR NW...AS OF 07Z...BUT CONVECTION WAS DVLPG MORE AT 08Z.
00Z 4KM WRF PCPN COMPOSITE REFLECTIVITY WAS HANDLING SITUATION
FAIRLY WELL AND THIS MODEL PUSHED MAJORITY OF QPF E OF THE CWA BY
18Z WITH MOST OF THE EXPLOSIVE NEW DVLPMENT NEAR FRONT IN 22Z-00Z
PD FM SW TO NE ACROSS CWA. GRIDS WERE DRAWN UP TO REFLECT THIS
THINKING...WITH SCT MENTION THRU MID MORNING THEN A LULL IN POPS
BEFORE INCREASING AGAIN BY LATE AFTN...ALTHOUGH THIS MAY BE
SMOOTHED IN ZFP PRODUCT. WITH SW TO NE TRAINING LIKELY EARLY IN
THE EVENT BEFORE PCPN PROBABLY PROPAGATING ESE LATER TNGT
...PRECIPITABLE WATER VALUES RUNNING HIGH AND INDICIES LOW...A
FLASH FLOOD WATCH WL BE ISSUED SERN 2/3RDS. OUTFLOW BOUNDARIES/CONVECTIVE
DEBRIS FROM MORNING CONVECTION COULD WRECK HAVOC WITH NEW DVLPMENT
INTO AFTN AND TEMPS BUT LEFT HIGHS BASICALLY ALONE AND FORMER WILL
HAVE TO BE DEALT WITH AS IT OCCURS LATER. COULD ALSO SEE NEED FOR
WIND ADVISORY SECTIONS OF THE SE LATER TDA ALSO...BUT MORNING
CONVECTION PROVIDES A LITTLE UNCERTAINTY.
STARTED DECREASING POPS FM NW TO SE LATER TNGT INTO THUR...BUT
INCLUDED SLGT CHC OF AFTN CONVECTION FAR N THU AFTN AS
HTG...COOLING MID LVL TEMPS AND JET SEGMENT COULD TOUCH OFF A FEW
TSTMS SIMILAR TO MON. AIRMASS TRAILING CURRENT COLD FRONT PRETTY
COOL WITH READINGS IN THE LOWER 50S IN WRN NEBR...THUS TRIMMED
BACK LOWS TNGT. NEXT FRONT IS SIMILARLY FORECAST BY 00Z ECMWF AND
GFS TO ENTER NRN ZONES BY 00Z SUN...BUT GFS ENSEMBLES
SMOOTHS/WASHES BOUNDARY OUT BY SUN AND THAT TIME PD MAY NEED MORE
ADJUSTING IN LATER FORECASTS. HOWEVER..DUE TO TIME RESTRAINTS THIS
MORNING LTL/NO CHANGES MADE TO FRI AND BEYOND.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THROUGH 12/12Z.
SCATTERED THUNDERSTORMS DEVELOPING EARLY WEDNESDAY MORNING MAY
BRING BRIEF MVFR CIGS/VSBYS TO KOMA/KOFK AND KLNK TAF SITES. THOSE
STORMS SHOULD BE MOVING EAST OF THE MISSOURI RIVER BY 14Z. A COLD
FRONT DROPPING SOUTHEAST INTO EASTERN NEBRASKA IS EXPECTED TO
LIGHT UP WITH THUNDERSTORMS AROUND 21Z WEDNESDAY AFTERNOON...AND
COULD AFFECT KOFK AT THAT TIME...THEN TO KOMA AND KLNK BY 00Z.
SEVERE STORMS ARE POSSIBLE WITH WIND GUSTS OVER 50KTS AND LARGE
HAIL. CONTINUED THUNDERSTORM CHANCES WITH ACCOMPANYING MVFR
CIGS/VSBYS ARE EXPECTED BETWEEN 00Z AND 12Z THURSDAY.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY
MORNING FOR NEZ015-034-045.
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THURSDAY MORNING
FOR NEZ032-033-042>044-050>053-065>068-078-088>093.
IA...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY
MORNING FOR IAZ043-055-056-069-079-080-090-091.
&&
CHERMOK/DERGANHazardous weather outlook, Jun 10, 4:28 PM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
528 PM CDT TUE JUN 10 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
528 PM CDT TUE JUN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT THROUGH WEDNESDAY NIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY AFTER
MIDNIGHT. THOUGH THE RISK FOR SEVERE THUNDERSTORMS IS LOW...SMALL
HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE...ESPECIALLY CLOSER
TO THE SOUTH DAKOTA BORDER.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON OVER MUCH OF THE AREA. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE ALL POSSIBLE.
A COLD FRONT WILL BE MOVING SOUTHEAST INTO EASTERN NEBRASKA DURING
THE AFTERNOON. VERY WARM AND MOIST AIR WILL SURGE NORTH AHEAD OF
THE FRONT...CAUSING HIGH INSTABILITY. WIND SHEAR WILL ALSO
INCREASE THROUGH THE AFTERNOON...SETTING THE STAGE FOR SUPERCELL
STORMS TO FORM BY MID TO LATE AFTERNOON. THE CHANCE FOR SEVERE
STORMS WILL CONTINUE WELL INTO THE EVENING. HEAVY RAIN WILL BECOME
INCREASINGLY LIKELY BY LATE EVENING AND OVERNIGHT.
FLOODING CONTINUES ON SEVERAL RIVERS AND STREAMS FROM RECENT
HEAVY RAIN. CHECK THE LATEST FLOOD WARNINGS OR STATEMENTS FOR
DETAILS REGARDING FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS MAY LINGER INTO THURSDAY AND THURSDAY NIGHT IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THERE IS A SLIGHT CHANCE
FOR THOSE THUNDERSTORMS TO BECOME SEVERE. ALSO...ANY LINGERING
THUNDERSTORMS WILL BRING THE POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING.
THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT WILL LIKELY BE
NEEDED WEDNESDAY AFTERNOON AND EVENING.
DERGAN/ROSS
In the hours before
Local storm report, Jun 11, 2:43 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
343 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL LOUISVILLE 41.00N 96.16W
06/11/2008 E0.75 INCH CASS NE TRAINED SPOTTER
NEAR THE INTERSECTION OF 120TH AND CHURCH
&&
JREESELocal storm report, Jun 11, 2:46 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
346 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM HAIL OMAHA 41.26N 96.01W
06/11/2008 M0.50 INCH DOUGLAS NE NWS EMPLOYEE
156TH AND BLONDO
&&
JREESELocal storm report, Jun 11, 2:48 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
348 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM HAIL PAPILLION 41.16N 96.04W
06/11/2008 E1.00 INCH SARPY NE TRAINED SPOTTER
&&
JREESELocal storm report, Jun 11, 2:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
350 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 AM HAIL OMAHA 41.26N 96.01W
06/11/2008 E1.00 INCH DOUGLAS NE LAW ENFORCEMENT
NEAR THE INTERSECTION OF MAPLE ST. AND 156TH.
&&
JREESEThunderstorm Wind, Monona
- When
- June 11, 4:00 AM CST
- Where
- Monona County, 0.51 mi E of Onawa
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.030, -96.090
Thunderstorm wind gusts estimated at over 60 mph knocked down a few trees up to 2 feet in diameter. Power lines were also downed in the vicinity.
Hail, Shelby
- When
- June 11, 5:30 AM CST
- Where
- Shelby County, 2.57 mi W of Defiance
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.830, -95.400
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 11 to 13, 20084 deaths · 48 injured · EF3 · 18 events
- Tornadoes and Hail in Kansas, June 11, 20083 deaths · 3 injured · $86 million · EF4 · 15 events
- Tornadoes and Flash Flood in Minnesota, June 11 to 12, 20083 deaths · 2 injured · $1.0 million · EF1 · 10 events
- Tornadoes and Flood in Kansas, June 11, 2008$7.1 million · EF3 · 55 events
- Flash Flooding and Damaging Wind in Iowa, June 11, 20081 death · $76,000 · 56 kt wind · 6 events
- Tornado and Flash Flooding in Iowa, June 11 to 13, 2008$2.4 million · EF0 · 82 events
- Tornadoes and Flash Flooding in Iowa, June 11, 2008$505,000 · EF2 · 16 events
- Flooding in South Dakota, June 11 to 13, 20081 death · 2 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2008$2.5 million · 1.75 in hail · 37 events
- High Wind in Minnesota, June 11, 2008$1.6 million · 50 kt wind · 12 events
- Flash Flood and Hail in Nebraska, June 11, 2008$1.4 million · 1.75 in hail · 15 events
- High Wind in Minnesota, June 11, 2008$1.1 million · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97319, 97318.